Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 128, NWS Milwaukee, WI

July 22, 2006Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 22, 2006, 2:43 PM CDT for Sauk County, Wisconsin. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2006, 2:43 PM CDT (19:43 UTC)
Expired
Jul 22, 2006, 3:30 PM CDT
In force
47 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Sauk County, WI

The radar

The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 2:48 PM CDTHAIL 1.753 Nw Loganville, WI
Jul 22, 2:50 PM CDTTSTM WND GST 63Reedsburg, WITREE LIMBS DOWN.
Jul 22, 2:50 PM CDTHAIL 1Reedsburg, WI
Jul 22, 3:00 PM CDTHAIL 1.753 Se Loganville, WI
Jul 22, 3:20 PM CDTHAIL 1.756 W Prairie Du Sac, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 221944
SVRMKX
WIC111-222030-
/O.NEW.KMKX.SV.W.0128.060722T1943Z-060722T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
243 PM CDT SAT JUL 22 2006

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 330 PM CDT

* AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  REEDSBURG...AND MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOGANVILLE...HILL POINT AND ROCK SPRINGS BY 250 PM CDT...
  LELAND BY 310 PM CDT...
  PLAIN BY 315 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4361 8999 4353 9022 4321 9009 4330 8976

$$
5 follow-up statements
000 
WWUS53 KMKX 221950
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
251 PM CDT SAT JUL 22 2006

WIC111-222030-
/O.CON.KMKX.SV.W.0128.000000T0000Z-060722T2030Z/
SAUK WI-
251 PM CDT SAT JUL 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SAUK COUNTY...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ROCK SPRINGS...OR ABOUT NEAR REEDSBURG...MOVING SOUTH AT
25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LELAND BY 310 PM CDT...
  9 MILES EAST OF PLAIN BY 315 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4361 8999 4353 9022 4321 9009 4330 8976

$$
000 
WWUS53 KMKX 221957
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
257 PM CDT SAT JUL 22 2006

WIC111-222030-
/O.CON.KMKX.SV.W.0128.000000T0000Z-060722T2030Z/
SAUK WI-
257 PM CDT SAT JUL 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SAUK COUNTY...

AT 252 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR LOGANVILLE...OR ABOUT 6 MILES SOUTH OF
REEDSBURG...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LELAND BY 315 PM CDT...
  PLAIN BY 320 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4361 8999 4353 9022 4321 9009 4330 8976

$$

ZAJDEL
000 
WWUS53 KMKX 222012
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
311 PM CDT SAT JUL 22 2006

WIC111-222030-
/O.CON.KMKX.SV.W.0128.000000T0000Z-060722T2030Z/
SAUK WI-
311 PM CDT SAT JUL 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SAUK COUNTY...

AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED JUST NORTHWEST OF LELAND...OR ABOUT 11 MILES SOUTH OF 
REEDSBURG...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LELAND BY 315 PM CDT...
  DENZER BY 320 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4361 8999 4353 9022 4321 9009 4330 8976

$$
000 
WWUS53 KMKX 222023
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
322 PM CDT SAT JUL 22 2006

WIC111-222030-
/O.CON.KMKX.SV.W.0128.000000T0000Z-060722T2030Z/
SAUK WI-
322 PM CDT SAT JUL 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SAUK COUNTY...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR WITWEND...OR ABOUT 6 MILES WEST OF PRAIRIE DU 
SAC...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL AREA NEAR THE RIVER SOUTHWEST OF SAUK CITY BY 330 PM CDT...

OTHER SCATTERED THUNDERSTORMS WILL ALSO POP UP IN SAUK COUNTY 
THROUGH THE REMAINDER OF THE AFTERNOON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4361 8999 4353 9022 4321 9009 4330 8976

$$

KAPELA
000 
WWUS53 KMKX 222029
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
328 PM CDT SAT JUL 22 2006

WIC111-222037-
/O.EXP.KMKX.SV.W.0128.000000T0000Z-060722T2030Z/
SAUK WI-
328 PM CDT SAT JUL 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR SAUK COUNTY EXPIRES AT 330 PM
CDT...

THE STORM THAT PROMPTED THE WARNING GRADUALLY WEAKENED AS IT 
APPROACHED THE WISCONSIN RIVER SOUTHWEST OF SAUK CITY.

OTHER SCATTERED THUNDERSTORMS WILL AFFECT SAUK COUNTY THIS 
AFTERNOON...AND POSSIBLY DUMP SOME SMALL HAIL AND GENERATE GUSTY 
WINDS TO AROUND 45 MPH.

LAT...LON 4361 8999 4353 9022 4321 9009 4330 8976

$$

KAPELA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:40 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 22, 2:40 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
240 PM CDT SAT JUL 22 2006

.DISCUSSION...
FORECAST FOCUS ON ACTIVE WEATHER WITH PERSISTENT WEATHER PATTERN.

IN THE SHORT TERM...ONGOING SCATTERED THUNDERSTORMS UNDER COLD
POOL OF -16C 500 MILLIBAR TEMPERATURES AIDED BY LATE ARRIVING LEFT
FRONT QUADRANT OF UPPER LEVEL JET OVER MINNESOTA TO LINGER OVER
CWA THIS EVENING. EXPECT ACTIVITY TO GRADUALLY DIMINISH AFTER
SUNSET AS AIR MASS STABILIZES.

IN THE LONG TERM...ATTENTION TURNS SUNDAY TO WEATHER SYSTEM
DESCENDING FROM SOUTH CENTRAL CANADA. NGM/GFS/WRF-NAM PROGS STILL
GENERATING INCREASING LOW LEVEL CONVERGENCE FIELD OVER CWA AS
1000/850 MILLIBAR LAYER WIND FIELD TURNS TO SOUTHWEST WITH TIME
AND DECENT WARM AIR ADVECTION MOVES INTO REGION. DESPITE PROGS
LACK OF UPPER LEVEL TRIGGER AND SOMEWHAT STABLE AIR MASS...WILL
STILL KEEP MENTION OF CHANCY AFTERNOON AND EVENING CONVECTION
SUNDAY DUE TO PROGGED LOW LEVEL FIELDS.

IN THE LONG LONG TERM...WRF-NAM/GFS PROGS MAINTAIN NORTHWEST
UPPER FLOW WITH PARADE OF SHORT WAVES. MEANWHILE A GRADUAL TURNING
OF LOW LEVEL WIND FIELDS FROM NORTHWEST TO WEST TO SOUTHWEST WITH
TIME WILL INCREASE HEAT AND MOISTURE. THUS PATTERN FORCES A
MENTION OF CHANCY PRECIPITATION VIRTUALLY UNTIL FURTHER NOTICE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TZ
Hazardous weather outlook, Jul 22, 11:45 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1145 AM CDT SAT JUL 22 2006

WIZ046-047-051-052-056>060-062>072-231100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1145 AM CDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO THIS
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY WEST
OF LINE FROM BERLIN TO STOUGHTON TO MONROE. THE MAIN THREAT WILL BE
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON THROUGH
THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY
AFTERNOON AND MONDAY EVENING. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

LMZ643>646-665-231100-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
1145 AM CDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING.
WITH A COLD POOL OF AIR ALOFT AND AN UPPER LEVEL DISTURBANCE MOVING
ACROSS THE REGION...SOME OF THE THUNDERSTORMS MAY PRODUCE SMALL
HAIL AND GUSTY WINDS...BUT THE STORMS SHOULD REMAIN BELOW SEVERE
CRITERIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON THROUGH
THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY
AFTERNOON AND MONDAY EVENING. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

TZ

In the hours before

Local storm report, Jul 22, 1:13 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
113 PM CDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             1 N SPRINGFIELD CORNERS 43.96N 89.50W
07/22/2006  E0.25 INCH       MARQUETTE          WI   LAW ENFORCEMENT

&&

DRH

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:45 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk50 min
Jul 22, 3:49 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette56 min
Jul 22, 4:29 PM CDTSevere Thunderstorm WarningMKXDane21 min
Jul 22, 4:44 PM CDTSevere Thunderstorm WarningMKXLafayette28 min
Jul 22, 5:09 PM CDTSevere Thunderstorm WarningMKXRock29 min
Jul 22, 5:37 PM CDTSevere Thunderstorm WarningMKXGreen Lake38 min
Jul 22, 6:32 PM CDTSevere Thunderstorm WarningMKXMilwaukee58 min
Jul 22, 6:52 PM CDTSpecial Marine WarningMKX38 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.